My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Assuming no recent changes in the dose of warfarin, one potential culprit may be her recent antibiotic exposure. Of the long list of antibiotics associated with elevated INR, quinolones (e.g. ciprofloxacin, levofloxacin), trimethoprim-sulfamethoxazole, macrolides (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are generally thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk. 1-3

Other drugs such as amiodarone (Did she have atrial fibrillation during her recent hospitalization?), acetaminophen (Has she been receiving at least 2 g/day for several consecutive days?), and increasing dose of levothyroxine (Was she thought to be hypothyroid recently?) should also be considered.3,4

Also remember to ask about herbal supplements (eg, boldo-fenugreek, dong quai, danshen) that may potentiate the effect of warfarin. 3 Of course, poor nutrition in the setting of recent illness might have also played a role.5

As far as the mechanisms for drug interaction with warfarin, some drugs act as cytochrome p450 inhibitors (thus reducing the metabolism of warfarin), while others influence the pharmacodynamics of warfarin by inhibiting the synthesis or increasing the clearance of vitamin K-2 dependent coagulation factors.3

Antibiotics may increase the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Check out a related pearl on P4P: https://pearls4peers.com/2015/06/25/is-there-anyway-to-predict-a-significant-rise-in-inr-from-antibiotic-use-in-patients-who-are-also-on-warfarin  

 

References

  1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622
  2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf
  3. Ageno W, Gallus AS, Wittkowsky A, et al. Oral anticoagulant therapy: Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e44S-e88S. doi:10.1378/chest.11-2292.  https://www.ncbi.nlm.nih.gov/pubmed/22315269
  4. Hughes GJ, Patel PN, Saxena N. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy 2011;31:591-7. https://www.ncbi.nlm.nih.gov/pubmed/21923443
  5. Kumar S, Gupta D, Rau SS. Supratherapeutic international normalized ratio: an indicator of chronic malnutrition due to severely debilitating gastrointestinal disease. Clin Pract. 2011;1:e21. doi:10.4081/cp.2011.e21. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3981245

 

Contributed by Rachel Weitzman, Medical Student, Harvard Medical School, Boston, MA.

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

In my patient with a serious infection, when should I worry about a primary immunodeficiency disorder?

You may consider a primary immunodeficiency disorder (PID) when 2 or more of the following “warning signs” are present: 1

  • ≥ 4 ear infections in 1 year
  • ≥ 2 serious sinus infections in 1 year
  • ≥ 2 pneumonias in 1 year
  • Recurrent, deep skin or organ abscesses
  • Persistent thrush in mouth or persistent fungal infection on the skin
  • ≥ 2 deep-seated infections, including septicemia
  • ≥ 2 months on antibiotics with little effect
  • Need for IV antibiotics to clear infections
  • Failure of an infant to gain weight or grow normally
  • Family history of primary immunodeficiency

Other infectious conditions that may be a clue to PID include those in unusual locations (eg, pneumococcal arthritis) or caused by unusual pathogens (eg, Pneumocystis jirovecii).

Among non-infectious conditions, history of granulomas in multiple organs, early-onset eczema refractory to therapy, and autoimmunity (eg, autoimmune cytopenias, autoimmune thyroiditis, celiac disease, vitiligo, type I diabetes mellitus) may also be potential clues.2

But before you embark on searching for PID,  rule out local barrier disorders of the skin or mucosa (eg, foreign body, bronchiectasis, cystic fibrosis) and secondary causes of immunodeficiency (eg, HIV), syndromes of protein loss/deficiency (eg, cirrhosis, nephrotic syndrome, malnutrition), splenectomy, malignancy, and medications (eg, steroids, chemotherapy, tumor necrosis factor inhibitors).2

Final Fun Fact: Did you know that PID affects 1 in 1,200 people in the US? 3

References:

  1. Arkwright PD, Gennery AR. Ten warning signs of primary immunodeficiency: a new paradigm is needed for the 21st century. Ann N Y Acad Sci 2011; 1238:7-14 http://onlinelibrary.wiley.com/doi/10.1111/j.1749-6632.2011.06206.x/abstract
  2. Hausmann O, Warnatz K. Immunodeficiency in adults a practical guide for the allergist. Allergo J Int. 2014; 23: 261–268 https://link-springer-com.ezp-prod1.hul.harvard.edu/article/10.1007/s40629-014-0030-4
  3. Boyle JM, Buckley RH. Population prevalence of diagnosed primary immunodeficiency diseases in the United States. J Clin Immunol 2007; 27:497  https://link.springer.com/article/10.1007/s10875-007-9103-1

 

Contributed by Yousef Badran, MD, Mass General Hospital, Boston, MA.

In my patient with a serious infection, when should I worry about a primary immunodeficiency disorder?

Why doesn’t excessive ingestion of carrots cause yellow discoloration of the sclera?

Great question! “Carotenoderma” refers to the yellow discoloration of the skin caused by increased serum carotenoids1.  Carotenoids are absorbed by passive diffusion from the gastrointestinal tract which are partially metabolized in the intestinal mucosa and liver to vitamin A, and then transported in the plasma into the intercellular lipids of stratum corneum of the skin which has a high affinity for carotene1,2.

The maximal accumulation of carotenoids occurs in areas with an abundance of sweat glands (eg, the palms, soles, nasolabial folds). In the absence of strateum corneum, the sclera is spared.

Of note, there are many causes of carotenoderma besides excessive ingestion of carrots.  Among foods, increased ingestion of tomatoes, tangerines, red palm oil, and squash may also be responsible1,2.  Systemic diseases associated with increase in serum carotenoids (possibly related to decreased conversion to vitamin A, hyperlipidemia, or other factors) include hypothyroidism, diabetes mellitus, anorexia nervosa, nephrotic syndrome, and liver disease.

References 

  1. Horev L, Ramot Y, Klapholz L. Yellow feet in a patient with breast and thyroid carcinoma, due to oral intake of turmeric. Drug Saf-Case Rep 2015;2:4.https://link.springer.com/article/10.1007/s40800-015-0006-4
  2. Maharshak N, Shapiro J, Trau H. Carotenoderma-a review of the literature. Int J Dermatol 2003;42:178-181. http://onlinelibrary.wiley.com/doi/10.1046/j.1365-4362.2003.01657.x/epdf

 

Contributed by Clara Yang, Medical Student, Harvard Medical School

Why doesn’t excessive ingestion of carrots cause yellow discoloration of the sclera?